Diabulimia is a term that describes an eating disorder that mainly affects people suffering from diabetes. What happens is that some diabetic women are known to skip or reduce insulin injections in an attempt to lose weight. This can be dangerous in many ways.
This article lists some of the main causes, symptoms and health consequences of this eating disorder that affects diabetic women.
Who Gets It
Women with type 1 diabetes are twice as likely to develop an eating disorder. Eating disorders don’t have a clear causation, but you’re more likely to get if they run in the family. Also, stress or trauma may trigger an eating disorder.
Symptoms and Signs of Diabulimia
- Neglect of diabetes management
- Increased anxiety about appearance
- Avoiding diabetes related appointments
- Very strict diet rules
- Depression and/or anxiety
- Avoiding certain foods, especially sugar-rich foods
- Preoccupation with calories and weight
- Rigid exercise regiments
- Sudden, unexplained weight loss
- Multiple DKA (diabetic ketoacidosis) episodes
- Fatigue and lethargy
- Persistent thirst and frequent urination
- A1c (glycosylated hemoglobin) of 9.0 or higher
- Low sodium and/or potassium
- Dry skin and hair
Health Consequences of Diabulimia
Diabulimia is classified as a mental disorder and physicians can only recognize it from the patient’s behavior, as there’s no separate diagnostic code for it in the diagnostic manual. Additionally, human bodies are very resilient and they can function with very high blood sugar levels for a long time. However, this disorder may cause severe complications and its early diagnosis and treatment is crucial.
Some of the complications include
- Muscle loss
- High blood sugar levels
- High cholesterol
- Nerve damage that can cause numbness in hand or feet
- Bacterial skin infections
Diabulimia is an eating disorder that affects diabetic women, mostly those with type 1 diabetes. It can be successfully treated as long as it is properly diagnosed. If you notice any of the listed symptoms, make sure to contact your physician for further investigation.